Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 115, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 12, 1997, 6:03 PM MDT for Pueblo County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1997, 6:03 PM MDT (00:03 UTC)
- Expired
- Aug 12, 1997, 7:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 130003 RRA SVRPUB COC101-130100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 603 PM MDT TUE AUG 12 1997 * SEVERE THUNDERSTORM WARNING FOR PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 700 PM MDT * SOME LOCATIONS AFFECTED ACROSS HIGHWAY 78 5 MILES EAST OF BEULAH THROUGH 615 PM ACROSS I-25 10 MILES SOUTH OF PUEBLO THROUGH 640 PM ACROSS OPEN COUNTRY EAST OF I-25 AND SOUTH OF PUEBLO THROUGH 700 PM * AT 600 PM RADAR SHOWED A SEVERE STORM 5 MILES EAST OF BEULAH MOVING EAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTEhR IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:04 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 12, 2:04 PM MDT, 3 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE AUG 12 1997 CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY. ELEMENTS ARE SIMILAR TO YESTERDAY...EXCEPT FOR THE ABSCENCE OF A SIGNIFICANT SHORTWAVE TO INITIATE WIDESPREAD CONVECTION. THERE IS A SHORTWAVE OUT THERE...BUT MODELS/SATELLITE IMAGERY INDICATE THAT MOST OF THE LIFT ASSOCIATED WITH THE WAVE WILL STAY NORTH AND WEST OF CWA. NOT CERTAIN...BUT BELIEVE THAT THIN CIRRUS STREAK VISIBLE IN SATELLITE PICTURES STRETCHING SOUTHWEST TO NORTHEAST ACROSS COLORADO...PASSING OVER PIKES PEAK REGION...MAY BE A REFLECTION OF UPPER JET AXIS. IF THIS IS TRUE...THEN STRONG ORGANIZED CONVECTION WOULD STAY TO THE NORTH OF THIS AXIS...WITH WEAKER UNORGANIZED CONVECTION TO THE SOUTH. PIKES PEAK REGION WILL BE A CLOSE CALL. CONVECTIVE PARAMETERS INDICATE STRONG CONVECTION IS ALSO POSSIBLE FROM THE SOUTHERN FOOTHILLS EAST ACROSS LAS ANIMAS COUNTY INTO BACA COUNTY. IN ANY EVENT...ALTHOUGH DEWPOINTS HAVE COME DOWN A LITTLE...STILL PLENTY OF MOISTURE FOR LOCAL HEAVY RAIN WITH STORMS TONIGHT. ALSO... THE PRESENCE OF UPPER JET OVER COLORADO HAS INCREASED WIND SHEAR VALUES AND...THUS...THE POTENTIAL FOR SEVERE WEATHER. SO ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE THIS EVENING. LW
In the hours before
Special weather statement, Aug 12, 12:11 PM MDT, 5 hours 52 minutes before
COZ060>081-130600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT TUE AUG 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER SOUTH CENTRAL COLORADO... THE ATMOSPHERE OVER SOUTH CENTRAL COLORADO REMAINS MODERATELY MOIST TODAY. AFTERNOON HEATING IS EXPECTED TO RESULT IN WIDELY SCATTERED THUNDERSTORMS OVER THE MOUNTAINS...SPREADING EAST ACROSS THE SAN LUIS VALLEY. SEVERE STORMS ARE NOT EXPECTED. SOUTHEAST COLORADO... MOIST LOW LEVEL UPSLOPE WINDS CONTINUE ACROSS SOUTHEAST COLORADO TODAY. A CONVERGENCE ZONE IS EXPECTED TO DEVELOP ALONG THE EAST SLOPES OF THE MOUNTAINS BY LATE AFTERNOON. AFTERNOON HEATING WILL INTERACT WITH THE CONVERGENCE ZONE CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE MOUNTAINS LATE IN THE DAY. THESE STORMS WILL THEN TRACK EAST ACROSS THE PLAINS DURING THE EVENING. STORMS TODAY ARE EXPECTED TO BE LESS WIDESPREAD AND LESS SEVERE THAN YESTERDAY. HOWEVER...ISOLATED HEAVY RAIN OR SEVERE WEATHER IS STILL POSSIBLE. ...SPECIAL DISCUSSION FOR CROWLEY AND KIOWA COUNTIES... SKIES ARE EXPECTED TO REMAIN MOSTLY SUNNY THROUGH THE DAY. SCATTERED THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS LATE IN THE DAY ARE EXPECTED TO SPREAD EAST ACROSS THE PLAINS DURING THE EVENING HOURS. THE STORMS WOULD MOST LIKELY MOVE INTO CROWLEY COUNTY AFTER 7 PM AND INTO KIOWA COUNTY AFTER 8 PM. THE AIRMASS OVER CROWLEY AND KIOWA COUNTIES REMAINS VERY MOIST...SO LOCAL HEAVY RAIN IS POSSIBLE WITH ANY STORMS THAT TRACK ACROSS THE REGION. AN ISOLATED STORM COULD EVEN BE SEVERE. HOWEVER...ACTIVITY IS ONLY EXPECTED TO BE SCATTERED...SO THE CHANCES FOR ANY PARTICULAR LOCATION G'ETTING HIT WITH HEAVY RAIN OR SEVERE WEATHER ARE RELATIVELY SMALL. SPOTTER ACTIVATION IS NOT EXPECTED TODAY. LW
Special weather statement, Aug 12, 12:17 PM MDT, 5 hours 46 minutes before
COZ060>081-130600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT TUE AUG 12 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER SOUTH CENTRAL COLORADO... THE ATMOSPHERE OVER SOUTH CENTRAL COLORADO REMAINS MODERATELY MOIST TODAY. AFTERNOON HEATING IS EXPECTED TO RESULT IN WIDELY SCATTERED THUNDERSTORMS OVER THE MOUNTAINS...SPREADING EAST ACROSS THE SAN LUIS VALLEY. SEVERE STORMS ARE NOT EXPECTED. SOUTHEAST COLORADO... MOIST LOW LEVEL UPSLOPE WINDS CONTINUE ACROSS SOUTHEAST COLORADO TODAY. A CONVERGENCE ZONE IS EXPECTED TO DEVELOP ALONG THE EAST SLOPES OF THE MOUNTAINS BY LATE AFTERNOON. AFTERNOON HEATING WILL INTERACT WITH THE CONVERGENCE ZONE CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE MOUNTAINS LATE IN THE DAY. THESE STORMS WILL THEN TRACK EAST ACROSS THE PLAINS DURING THE EVENING. STORMS TODAY ARE EXPECTED TO BE LESS WIDESPREAD AND LESS SEVERE THAN YESTERDAY. HOWEVER...ISOLATED HEAVY RAIN OR SEVERE WEATHER IS STILL POSSIBLE. ...SPECIAL DISCUSSION FOR CROWLEY...OTERO AND KIOWA COUNTIES... SKIES ARE EXPECTED TO REMAIN MOSTLY SUNNY THROUGH THE DAY. SCATTERED THUNDERSTORMS DEVELOPING ALONG THE MOUNTAINS LATE IN THE DAY ARE EXPECTED TO SPREAD EAST ACROSS THE PLAINS DURING THE EVENING HOURS. THE STORMS WOULD MOST LIKELY MOVE INTO CROWLEY COUNTY AFTER 7 PM AND INTO KIOWA COUNTY AFTER 8 PM. THE AIRMASS OVER CROWLEY AND KIOWA COUNTIES REMAINS VERY MOIST...SO LOCAL HEAVY RAIN IS POSSIBLE WITH ANY STORMS THAT TRACK ACROSS THE REGION. AN ISOLATED STORM COULD EVEN BE SEVERE. HOWEVER...ACTIVITY IS ONLY EXPECTED TO BE SCATTERED...SO THE CHANCES FOR ANY PARTICULA9R LOCATION GETTING HIT WITH HEAVY RAIN OR SEVERE WEATHER ARE RELATIVELY SMALL. SPOTTER ACTIVATION IS NOT EXPECTED TODAY. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:05 PM MDT | Flash Flood Warning | PUB | Prowers | 7 hr |
| Aug 13, 1:41 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Aug 13, 2:11 AM MDT | Severe Thunderstorm Warning | PUB | Bent | 64 min |
| Aug 13, 3:35 AM MDT | Flash Flood Warning | PUB | Prowers | 2 hr |
| Aug 13, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 33 min |
| Aug 13, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 63 min |
| Aug 13, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.